(RxWiki News) If you take losartan or a product containing valsartan, you may have a recalled and potentially dangerous medication in your medicine cabinet, according to the US Food and Drug Administration (FDA).
The FDA is notifying patients about the recalls of additional losartan-, valsartan- and irbesartan-containing products. Angiotensin II receptor blockers (ARBs) like losartan, valsartan and irbesartan are common medications used to treat high blood pressure.
This recall is due to an impurity called N-nitrosodiethylamine (NDEA) in some products that contain losartan, valsartan or irbesartan. NDEA appears to cause cancer in animals and is suspected to cause cancer in humans, according to lab tests.
Over the course of the last few months, several companies have issued a voluntary recall of ARB-containing medications. In fact, Teva Pharmaceuticals initiated a voluntary recall of ALL lots of valsartan-containing products that have been made with the affected active pharmaceutical ingredient (API) from Mylan Pharmaceuticals. And Aurobindo Pharma USA, Inc., has issued a voluntary recall of 80 lots of valsartan-containing products.
Now, additional lots of losartan-, valsartan- and irbesartan-containing products are being recalled. And Torrent Pharmaceuticals Limited is recalling six additional lots of losartan/hydrochlorothiazide combination tablets, bringing their total losartan-containing medication recall number to 18 lots. As of January 2019, the number of lots of losartan-containing medications is 19.
At least 504 lots of valsartan-containing tablets are being recalled at this time.
Furthermore, Solco Healthcare LLC (a Prinston Pharmaceutical Inc. subsidiary) is recalling an additional lot of irbesartan and seven lots of irbesartan/hydrochlorothiazide (HCTZ) tablets. This comes after the recall of 27 lots of irbesartan from ScieGen Pharmaceuticals labeled as GSMS and 10 lots of irbesartan from ScieGen Pharmaceuticals labeled as Westminster Pharmaceutical. This totals to 45 lots of irbesartan-containing products.
Speak with your pharmacist to determine whether your medication is included in this recall. The FDA has updated the lists of valsartan products, losartan medications and irbesartan medications under recall.
To keep yourself safe during this medication recall, the FDA recommended the following steps:
- Look for the drug name and the company that made the medication on your medication bottle. If you cannot find this information, contact the pharmacy that filled your prescription.
- Continue taking your medication until your health care provider provides an alternative treatment option or your pharmacist provides a replacement. Losartan treats high blood pressure, which is a serious medical condition. Stopping the medication could be dangerous.
- If your medication was recalled, follow the exact recall instructions for the specific company, which can be found on the FDA’s website. In addition, contact the pharmacy that dispensed your medication to discuss next steps, including switching to a product that has not been recalled.
The FDA said it will continue to investigate this problem and provide more information as it becomes available.
Written By Anyssa Garza, PharmD, BCMAS